A Patient with Breast Cancer and mTor-induced Stomatitis - Cancer Therapy Advisor

A Patient with Breast Cancer and mTor-induced Stomatitis

Slideshow

  • Slide

  • Slide

  • Slide

  • Slide

Chief Complaint

E.O. is a 53-year-old African-American female who complains of mouth pain after 4 weeks of therapy with exemestane plus everolimus.

Relevant Medical History

• Recurrent metastatic estrogen receptor/progesterone receptor–positive, HER2/neu–negative breast cancer that has progressed
• Cancer has metastasized to her bones (according to previous scans).
• Eastern Cooperative Oncology Group performance status of 1

Scans

• CT scans shows new metastatic lesions in the liver (Slide 1)
• Evidence of bone metastasis (previous scans)

Medication History

• Treated with anastrozole and zoledronic acid for 15 months, with subsequent disease progression
• Treatment regimen switched to exemestane 25 mg orally plus everolimus 10 mg daily

Current Symptoms

• Significant mouth pain due to grade 2 stomatitis (Slide 2)
• Difficulty hydrating orally
• Unable to maintain a normal diet

Everolimus (Slide 3) has shown efficacy in combination with exemestane in women with hormone-positive breast cancer; it inhibits the mammalian target of rapamycin (mTOR), a target that may be resistant to endocrine therapy.1 Although mTOR inhibitors are generally well-tolerated, their...

Submit your diagnosis to see full explanation.

Everolimus (Slide 3) has shown efficacy in combination with exemestane in women with hormone-positive breast cancer; it inhibits the mammalian target of rapamycin (mTOR), a target that may be resistant to endocrine therapy.1 Although mTOR inhibitors are generally well-tolerated, their use can come with side effects and toxicities, which healthcare professionals should be able to recognize in order to start timely interventions. Patient characteristics such as age, sex, or weight have not been shown to affect the pharmacokinetic properties of everolimus.2

Stomatitis, the development of oral ulcers, is one of the most common adverse events that occurs with mTOR inhibitors like everolimus.1 According to the BOLERO-2 study published in the New England Journal of Medicine, the incidence of stomatitis of any grade was 59% in the group treated with the combination of everolimus plus exemestane versus 12% in the comparator group.3 The incidence of grade 3 stomatitis occurred in 8% of patients in the combination therapy group.3 

The appearance, course, and toxicity associated with stomatitis caused by an mTOR inhibitors (Slide 4), like everolimus, is different from conventional cytotoxic chemotherapy-induced stomatitis.4 Although data is limited, it appears stomatitis from mTOR inhibitors appears earlier in the course of therapy compared with conventional chemotherapy.  In the BOLERO-2 study, stomatitis was reported within 15 days of initiating therapy.4 

The clinical appearance of stomatitis with mTOR inhibitors is discrete, circular or ovoid, superficial, well demarcated, and surrounded by erythematous halo primarily involving nonkeratinized mucosa.  It is similar to the clinical appearance of aphthous stomatitis also known as “canker sores”.  

The exact etiology of aphthous stomatitis has not been fully determined, but is considered to involve immune mechanisms such as an antibody-dependent, cell-mediated cytotoxicity and immune complex formation in its pathology.  Therefore, topical steroids may be useful and are recommended.  According to the everolimus prescribing information, the recommendation for grade 2 stomatitis is to temporarily interrupt treatment until stomatitis is resolved to grade 1 or lower.2 In addition, it is recommended that the stomatitis is managed with topical analgesic either with or without topical corticosteroid.6 

Because this patient was symptomatic and experiencing difficulty taking food and water by mouth, the best course of action was to temporarily interrupt everolimus and treat her with topical analgesics and corticosteroids until the symptoms improve. In this particular situation, continuing everolimus would not have been recommended; in a recent case series, after temporary interruption of treatment, all patients were able to resume everolimus after their stomatitis was treated.1 Patients who are given everolimus should be educated on maintaining good oral hygiene during treatment, including frequent brushing and flossing, as well as use of a topical moisturizer.1


References

1. Paplomata E, Zelnak A, O’Regan R. Everolimus: side effect profile and management of toxicities in breast cancer. Breast Cancer Res Treat 2013; 140:453-462.

2. Afinitor [prescribing information]. East Hanover, NJ: Novartis Pharmaceuticals Corporation. 2012.

3. Baselga J, Campone M, Piccart M, et al.  Everolimus in Post Menopausal Hormone Receptor Positive Advanced Breast Cancer. New Engl J Med. 2012;366:520-529.

4. Perez AT, Rugo HS, Baselga J, et al. Clinical Management and resolution of stomatitis in BOLERO-2. J Clin Oncol. 31; 2013 (suppl; abstract 558).

5. Boers-Doets CB, Epstein JB, Raber-Durlacher JE, et al.  Oral Adverse Events associated with Tyrosine Kinase and Mammalian Target of Rapamycin Inhibitors in Renal Cell Carcinoma:  A Structured Literature Review. The Oncologist 2012;17:135-144.

6. Peterson ME.  Management of adverse events in patients with hormone receptor-positive breast cancer treated with everolimus:  observations from a phase III clinical trial. Support Care Cancer 2013;21:2341-2349.